MAUDE Adverse Event Report: STRYKER TRAUMA KIEL RECONSTRUCTION NAIL R1.5, TI, LEFT T2 RECON Ø9X340 MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL RECONSTRUCTION NAIL R1.5, TI, LEFT T2 RECON Ø9X340 MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 18430934S
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 06/07/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device has been returned and is being evaluated.If additional information becomes available, it will be provided on a supplemental report.
 
Event or Problem Description
It was reported that patient's left femur was revised approximately 2 months post primary implant after patient twisted while unreeling a garden hose and broke the im nail approximately 1.5 inches proximal to the distal lag recon screw.Patient was revised to a competitor construct.
 
Additional Manufacturer Narrative
The reported event that reconstruction nail r1.5, ti, left t2 recon ø9x340 mm x 125° was alleged of issue k-170 (implant breakage - nail) could be confirmed, since the device was returned for evaluation and it matches the reported failure mode.A device inspection revealed the following: the received nail is completely broken in the webs of the lower proximal lag screw hole.All implants received show traces of use.The breakage surface of the anterior web of the nail have a smooth topography over the whole cross section, whereas the breakage surfaces of the posterior web show a rougher appearance, which reveals the breakage not running as consistently as through the anterior web.On all breakage surfaces of both anterior and posterior web, features of a fatigue fracture are visible.Plastic deformation was not found.According to the signs of damage and the evidences of the breakage surfaces the nail broke in a fatigue manner after an implantation period of approximately 2 months.As per the event description ¿patient's left femur was revised approximately 2 months post primary implant after patient twisted while unreeling a garden hose and broke the im nail.¿.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.The failure was caused due to patient twisting which might have caused significant load application on the implant which resulted in its breakage.Instructions regarding post-operative patient activities are clearly stated in the labelling.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.General aspects: a nail will be subject of a fatigue fracture if the stresses on the implant are too high or not considerably reduced during the period of implantation.During this period there is a race between bony consolidation / fracture healing and implant breakage as noted in the labelling of the product.Usually a breakage is contributed by one or more deficits, e.G.Insufficient bone healing, product damage.Generally, the risk of a breakage will increase with the increase of load cycles and load level.Nail breakage in general has been experienced, but does not present an unanticipated event in itself.Depending on load application, also, depending on the patient¿s post implant behavior and depending on suitable anatomical reduction, depending on the kind of bone breakage, depending on the course of bone healing and other factors ¿ e.G.Increased post-operative activities - a nail breakage can rather be classified as anticipated ¿ specifically if one or more contributing issues concurrence with each other.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
RECONSTRUCTION NAIL R1.5, TI, LEFT T2 RECON Ø9X340 MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
MDR Report Key7654988
Report Number0009610622-2018-00252
Device Sequence Number19119169
Product Code HSB
UDI-Device Identifier04546540383709
UDI-Public04546540383709
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K102992
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number18430934S
Device Lot NumberK03C3D1
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/27/2018
Initial Date Received by Manufacturer 06/07/2018
Supplement Date Received by Manufacturer07/20/2018
Initial Report FDA Received Date07/02/2018
Supplement Report FDA Received Date08/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age73 YR